At WiseGEEK, we're committed to delivering accurate, trustworthy information. Our expert-authored content is rigorously fact-checked and sourced from credible authorities. Discover how we uphold the highest standards in providing you with reliable knowledge.
Statins are prescription drugs given to treat high cholesterol. A majority of patients who have atherosclerosis or are at risk of developing the condition benefit greatly from regular statin use. Very rarely, however, the drug can induce a potentially severe muscle disorder called rhabdomyolysis. The exact connection between rhabdomyolysis and statins is not clear, but research suggests that patients who take high doses of the drug and use certain other medications in combination are at the highest risk of developing muscle problems. Ongoing studies hope to clarify the link between rhabdomyolysis and statins so safer treatment decisions can be made in the future.
Rhabdomyolysis occurs when muscle fibers begin to break down, which can cause muscle stiffness, weakness, dull body aches, and joint pain. When fibers break apart, they release a protein into the bloodstream called myoglobin that can potentially lead to serious kidney damage if the condition is not treated right away. Rhabdomyolysis can be caused by many factors other than statin use, including genetic muscle disorders, alcohol and cocaine use, heatstroke, and seizures. When diagnostic tests suggest that statins may be the underlying cause, stopping their use is usually enough to prevent further muscle damage and promote full recovery.
Muscle cells need small amounts of natural cholesterol to function properly. Since the function of statins is to lower levels of natural cholesterol in the body, it is suspected that muscles' supplies can be depleted by statin use. The drug normally reduces liver and bloodstream cholesterol levels and leaves muscles alone, but a very small percentage of patients react adversely and report worsening muscle pain during treatment. The connection between rhabdomyolysis and statins tends to be magnified in people who have taken the drug for several months or years at high dosages. Other medications that enhance the function of statins, including gemfibrozil and cyclosporine, have been shown to increase risks of complications as well.
It it is important for patients to ask their doctors about the link between rhabdomyolysis and statins and understand the early symptoms and warning signs of the disorder. The first side effect is often a general feeling of weakness and easy fatigue during activity. Over time, joints and muscles all over the body may start to feel stiff and tender. Dark urine can be a clear indicator of rhabdomyolysis as excess, dark-colored myoglobin is excreted from the body. Looking out for symptoms and knowing the risks of rhabdomyolysis and statin use are keys to receiving timely, effective treatment and avoiding life-threatening complications.